New York, 2010

Strong Wind in New York, December 1, 2010

December 1, 2010 · NWS BTV · 7 events in 7 counties and zones

A massive and powerful storm system (990mb) moved from the northern Great Lakes on November 30th across Ontario into James Bay Canada on December 1st. An associated cold front slowly moved east across the Great Lakes toward New York and New England with development of several waves of low pressure.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A massive and powerful storm system (990mb) moved from the northern Great Lakes on November 30th across Ontario into James Bay Canada on December 1st. An associated cold front slowly moved east across the Great Lakes toward New York and New England with development of several waves of low pressure. Meanwhile, a very strong area of high pressure (1032mb) was located across New Brunswick. The large pressure gradient (> 40mb) between both systems resulted in very strong south to southeast winds in a return flow. Very strong wind dynamics at all levels in the atmosphere resulted in fierce low-level winds in excess of 100 mph just 5000 feet above the surface.

Some of these winds eventually transitioned across the higher peaks of the Adirondacks and caused strong down slope winds on the northern slopes of the Adirondacks as well as some strong funneling winds in the Champlain Valley. South to southeast winds of 20 to 30 mph with wind gusts approaching 50 mph occurred for a prolonged duration from pre-dawn to the early afternoon hours. Some of the measured wind gusts included; 54 mph in Ellenburg (Clinton county), 52 mph in Malone (Franklin county), 51 mph in Saranac Lake (Franklin county) with 47 mph in Potsdam (St. Lawrence county) and 43 mph at Massena (St. Lawrence county).

The persistent strength and duration of this wind event accounted for numerous reports of limbs, branches and some trees downed by the wind that resulted in scattered to numerous power outages (more than 5000 utility customers) and some minor structural damage as a result of fallen debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 1, 6:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 1, 6:57 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
657 AM EST WED DEC 1 2010

.SYNOPSIS...
A VIGOROUS COLD FRONT WILL PUSH ACROSS THE REGION TODAY
ACCOMPANIED BY WIDESPREAD MODERATE TO LOCALLY HEAVY RAINFALL AND
STRONG TO LOCALLY DAMAGING WIND GUSTS. BEHIND THIS FRONT...A COLDER MORE
SEASONABLE AIRMASS WILL FILTER INTO THE REGION BY TONIGHT INTO
THURSDAY ALONG WITH SCATTERED RAIN AND SNOW SHOWERS ALONG WITH
SOME MINOR SNOW ACCUMULATIONS POSSIBLE. UPPER LOW PRESSURE THEN
REMAINS GENERALLY ATOP THE AREA THROUGH THE MIDDLE PORTIONS OF
NEXT WEEK ALONG WITH SEASONABLY COLD AND UNSETTLED WEATHER...
ESPECIALLY ACROSS THE NORTHERN MOUNTAINS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 424 AM EST WEDNESDAY...VERY ACTIVE 24-HOUR PERIOD ON TAP FOR
OUR AREA AS STRONG COLD FRONT AND NEGATIVELY TILTED UPPER TROUGH
SLOWLY CROSS THE REGION. NEAR-TERM MODELS HAVE MAINTAINED OVERALL
GOOD CONSISTENCY THOUGH I HAVE MADE SOME CONSIDERABLE ADJUSTMENTS
IN TEMPERATURE PROFILES BASED OFF LATEST OBSERVATIONS AND DUE TO
THE FACT THAT MOS GUIDANCE GENERALLY DOES NOT PERFORM WELL IN SUCH
DYNAMIC SITUATIONS AS WE'RE DEALING WITH TODAY.

FOR TEMPERATURES...HAVE LEANED HEAVILY TOWARD OUR RAW LOCAL 4KM
WRF MODEL DATA FOR T/TD/MAX TEMPERATURES TODAY...WHICH HAVE A GOOD
HANDLE ON CURRENT MILD TEMPERATURES AND DEPICT SHARP NATURE OF
FRONTAL BOUNDARY CROSSING THE AREA LATER TODAY. THIS WOULD ARGUE
FOR QUITE MILD CONDITIONS ACROSS MUCH OF OUR AREA
TODAY...GENERALLY U40S TO L50S EAST...AND IN THE 50S FROM THE
CHAMPLAIN VALLEY WEST. COULD EVEN SEE A FEW SPOTS SPIKE TO NEAR
60F AROUND MIDDAY ACROSS THE SOUTHERN CHAMPLAIN VALLEY. THESE
MILDER THAN EXPECTED TEMPERATURES HAVE ME QUITE CONCERNED IN
REGARD TO BOUNDARY LAYER MIXING POTENTIAL AND POTENTIAL
STRONG/DAMAGING DOWNSLOPE WIND GUSTS (SEE WIND DISCUSSION
IMMEDIATELY BELOW). MAX TEMPERATURES LIKELY TO OCCUR BY LATE
MORNING ACROSS NRN NY...AND EARLY TO MID AFTERNOON IN VT BEFORE
WIDESPREAD HEAVIER FRONTAL RAIN SHIELD MOVES IN. READINGS WILL
ACTUALLY BEGIN TO FALL FAIRLY SHARPLY BY LATER IN THE DAY ACROSS
NRN NY BEHIND THE BOUNDARY...AGAIN DEPICTED NICELY BY LOCAL WRF
MODEL.

FOR WINDS...IN A SIMILAR FASHION TO TEMPERATURES...HAVE LEANED
HEAVILY TOWARD OUR LOCAL 4 KM WRF RAW MODEL DATA HERE...WHICH
DEPICTS DOWNSLOPING POTENTIAL OFF THE DACKS/GREENS QUITE NICELY.
WIND SPEEDS VERY IMPRESSIVE IN THE 925-850 MB LYR THROUGH EARLY
AFTERNOON WEST...AND EARLY EVENING EAST AND HAVE MAINTAINED
CURRENT WIND ADVISORIES/WARNINGS FOR THIS PACKAGE. AFOREMENTIONED
MILDER TEMPERATURES WILL ACT TO BOOST BOUNDARY LAYER MIXING
PROCESSES TODAY...AND WITH 60 TO 70 KT SOUTHEASTERLIES RIGHT OFF
THE DECK AROUND 925 MB SHOULD EASILY BE ABLE TO TAP INTO THIS
LEVEL. THUS EXPECTING MAX GUSTS GENERALLY FROM 45 TO 55 MPH ACROSS
THE DACKS (ESP NWRN SLOPES)...AND 55 TO 70 MPH ALONG THE WESTERN
GREEN MOUNTAIN SLOPES (LOCALLY HIGHER) WHERE ONE OF OUR BIGGER HIGH
WIND EVENTS OF THE PAST FEW YEARS LIKELY TO UNFOLD TODAY. DUE TO
GREATER MIXING POTENTIAL...HAVE ALSO OPTED TO ISSUE A WIND
ADVISORY FOR THE EASTERN CHAMPLAIN VALLEY IN CHITTENDEN/FRANKLIN
COUNTIES AS DOWNSLOPE FLOW LIKELY TO PUSH WESTWARD A BIT FURTHER.
HERE MAX WIND GUSTS GENERALLY FROM 40 TO 50 MPH AND LOCALLY TO 55
MPH ALONG AND WEST OF ROUTES 116/2A/128 AND NORTHWARD.
ELSEWHERE... WINDS/WIND GUSTS A TAD LOWER...THOUGH NEAR ADVISORY
LEVEL GUSTS ALSO LIKELY ACROSS THE ELEVATED TERRAIN OF NC/NE VT
THIS AFTERNOON. HOWEVER...AREAL COVERAGE OF THESE HIGHER GUSTS
WARRANTS EXCLUSION FROM ANY ADVISORIES/WARNINGS AT THIS TIME.

FOR PRECIPITATION...STILL LOOKING AT WIDESPREAD RAINFALL TO
PERSIST ACROSS THE REGION TODAY. THE RAIN WILL FALL MODERATE TO
HEAVY AT TIMES...ESP THIS AFTERNOON AS FRONTAL BOUNDARY PUSHES
ACROSS THE AREA ALONG WITH IMPRESSIVE DYANMICAL UPPER SUPPORT AND
SHARP HEIGHT FALLS. OVERALL RAINFALL AMOUNTS HAVE LOWERED JUST A
TAD FROM PRIOR PREDICTIONS...AND THIS IS NOT SURPRISING GIVEN SUCH
STRONG WINDS ACTING TO PRODUCE SHARP UPSLOPE/SHADOWING EFFECTS.
NONETHELESS...STILL LOOKING AT A GENERAL 1.5 TO 2.5 INCH EVENT
WITH LOCAL AMOUNTS TO NEAR 3 INCHES POSSIBLE ACROSS THE SOUTHERN
PORTIONS OF OUR ADIRONDACKS IN ESSEX COUNTY. AS A RESULT HAVE
MAINTAINED CURRENT FLOOD WATCH AS IS WITH SOME MINOR FLOODING
POSSIBLE IN THE WATCH AREA AND SHARP WITHIN BANK RISES ACROSS THE
REMAINDER OF THE FORECAST AREA (SEE HYDRO DISCUSSION BELOW).

BY TONIGHT...FRONTAL BOUNDARY SWEEPS EASTWARD WITH RAINFALL
TAPERING TO SCT/NUMEROUS RAIN/SNOW SHOWERS AND TEMPERATURES
FALLING BACK TO MORE SEASONABLE LATE AUTUMN LEVELS. LIKELY TO SEE
SOME MINOR ACCUMULATIONS OVERNIGHT...ESP ACROSS THE HIGHER TERRAIN
OF THE DACKS/NRN GREENS WHERE AMOUNTS OF 2/3 INCHES ARE POSSIBLE
ABOVE 1000/1500 FEET. WINDS TO SHIFT WESTERLY AND RATHER SHARPLY
DECREASE BEHIND BOUNDARY...THUS ENDING THE HIGH WIND THREAT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 424 AM EST WEDNESDAY...REMAINDER OF SHORT TERM FAIRLY
UNEVENTFUL AS LARGE SCALE UPPER TROUGH SETTLES ACROSS THE
NORTHEAST. THUS EXPECTING VARIABLY CLOUDY SKIES...NEAR SEASONABLE
HIGH TEMPERATURES IN THE 30S AND A NEAR DAILY THREAT OF RAIN/SNOW
SHOWER ACTIVITY...ESP ACROSS THE NRN MTNS. HERE A FEW ADDITIONAL
INCHES POSSIBLE ABOVE 1000/1500 FEET...MAINLY AT NIGHT AS
WEST/NORTHWESTERLY UPSLOPE PROCESSES DOMINATE. VALLEY LOCNS
CONSIDERABLY DRIER WITH WIDELY SCT/SCT RAIN/SNOW SHOWERS/FLURRIES
THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 424 AM EST WEDNESDAY...PERSISTENCE FORECAST FOR THE EXTENDED
AS THE OVERALL FORECAST PATTERN HAS BEEN CONSISTENT OVER THE PAST
COUPLE OF DAYS. AN UPPER TROUGH OF LOW PRESSURE WILL SETTLE OVER
THE NORTH COUNTRY BY SATURDAY MORNING. WITH HIGH PRESSURE OVER THE
NORTH ATLANTIC THIS TROUGH WILL BECOME NEARLY STATIONARY AND
REMAIN PARKED OVER NEW ENGLAND THROUGH TUESDAY. EVENTUALLY A
CLOSED LOW WILL DEVELOP WITH A SERIES OF VORTS ROTATING AROUND IT.
THE EXACT TIMING AND PLACEMENT OF THESE FEATURES IS HARD TO
DISCERN THIS FAR OUT...WHICH MEANS ONE DAY CAN NOT BE SINGLED OUT
OVER ANOTHER AS FAR AS POPS GO. HAVE THEREFORE CONTINUED TO
MENTION A CHANCE OF SNOW SHOWERS EVERY DAY MAINLY OVER THE
NORTHERN MOUNTAINS. TEMPERATURES WILL RUN A BIT BELOW NORMAL
THROUGH THE PERIOD...WITH HIGHS 30-35 WITH SOME OF THE COLDER
SPOTS IN THE ADIRONDACKS STRUGGLING TO GET OUT OF THE 20S.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...VFR/MVFR THIS MORNING BUT MVFR TO BECOME
WIDESPREAD WITH LOCAL IFR BY THIS AFTERNOON. OFF AND ON RAIN SHOWERS
WILL CONTINUE ACROSS THE AREA THIS MORNING AS A COLD FRONT SLIDES
EAST FROM THE GREAT LAKES. AS THIS NEARS THE FORECAST AREA THIS
AFTERNOON HEAVIER STEADY RAIN WILL RETURN. CEILINGS WILL DROP FROM
WEST TO EAST AFTER 16Z TO 1500-3500 FT. VISIBILITY WILL ALSO
DECREASE...GENERALLY 4-5SM IN THE HEAVIEST PRECIPITATION. THE FRONT
WILL MOVE ACROSS THE AREA LATE TODAY AND THE FIRST PART OF TONIGHT.
PRECIPITATION WILL DECREASE IN INTENSITY POST FRONTAL PASSAGE...AND
WITH TEMPERATURES QUICKLY DROPPING...RAIN WILL BEGIN TO MIX
WITH/CHANGE TO SNOW 02Z-06Z. ONCE THE CHANGE OVER
OCCURS...VISIBILITY AND CEILINGS WILL DROP FURTHER THOUGH THEY
SHOULD GENERALLY REMAIN MVFR AT MOST SITES WITH IFR EXPECTED AT
KSLK AND KMPV. WINDS ARE ALSO A BIG CONCERN THROUGH THE NEXT 12
HOURS OR SO. MANY SITES ARE ALREADY GUSTING TO AT LEAST 20
KTS...WITH 30+ KTS AT KRUT AND KSLK. THE SOUTHEAST WINDS WILL
GRADUALLY INCREASE AS THE DAY GOES ON...ESPECIALLY AT KRUT WHERE THE
SOUTHWEST FLOW IS FAVORABLE FOR DOWNSLOPING. AS THE FRONT PUSHES
THROUGH WINDS WILL BEGIN TO SHIFT TO THE WEST NORTHWEST AND WILL
SUBSIDE TO AROUND 10 KNOTS. THIS SHOULD OCCUR AT ALL SITES BY 01Z.

OUTLOOK 12Z THURSDAY THROUGH SUNDAY...
12Z THURSDAY THROUGH 18Z THURSDAY...RAIN SHOWERS SWITCHING OVER TO
SNOW BY 12Z...THEN TAPERING OFF BY THE AFTERNOON. MVFR/IFR IMPROVING
TO VFR/MVFR.
18Z THURSDAY THROUGH 00Z MONDAY...VFR/MVFR WITH OCCASIONAL IFR
POSSIBLE IN SCATTERED SNOW SHOWERS. STEADIEST AND HEAVIEST ACTIVITY
WILL BE IN THE NORTHERN MOUNTAINS.

&&

.HYDROLOGY...
AS OF 424 AM EST WEDNESDAY...WIDESPREAD MODEARTE TO HEAVY RAINFALL
TO AFFECT THE ENTIRE AREA TODAY AS SHARP FRONTAL BOUNDARY PUSHES
ACROSS THE REGION. AREAL BASIN AVERAGE STORM TOTALS LIKELY TO
RANGE FROM 1.5 TO 2.5 INCHES...WITH LOCAL AMOUNTS TO NEAR 3 INCHES
IN THE ADIRONDACKS WHERE HIGHEST TOTALS ARE EXPECTED DUE TO
SOUTH/SOUTHEASTERLY UPSLOPE FLOW. THIS WILL LEAD TO SHARP...MAINLY
IN BANK RISES ON AREA RIVERS AND STREAMS ACROSS OUR AREA...WITH
THE HIGHEST THREAT OF MINOR FLOODING OCCURRING ACROSS THE
ADIRONDACKS...AND POSSIBLY INTO THE OTTER CREEK BASIN...THOUGH THE
LATTER IS A LESSER THREAT. AS A RESULT HAVE CONTINUED CURRENT
FLOOD WATCH WITH THIS PACKAGE...AND THIS APPEARS REASONABLE GIVEN
SEMI-FROZEN STATE OF SFC LAYERS AND LACK OF APPRECIABLE SNOW COVER
ACTING AS AN ABSORPTION FACTOR. AGAIN...THE OVERALL FLOOD THREAT
APPEARS MINOR AT THIS TIME...BUT CONDITIONS WILL CONTINUE TO BE
MONITORED CLOSELY.

&&

.MARINE...
A LAKE WIND ADVISORY REMAINS WILL REMAIN IN EFFECT. WINDS AT
COLCHESTER REEF HAS BEEN SUSTAINED OUT OF THE SOUTH AT 25+ KTS
SINCE EARLY TUESDAY MORNING...AND THIS TREND IS EXPECTED TO
CONTINUE THROUGH MUCH OF TODAY. BY THIS AFTERNOON WINDS WILL PEAK
IN THE 30-35 KT RANGE WITH SOME HIGHER GUSTS POSSIBLE. THIS WILL
PRODUCE WAVES OF 3 TO 6 FEET OVER THE BROAD LAKE. WINDS WILL
SWITCH TO THE WEST NORTHWEST AND BEGIN TO SUBSIDE THIS EVENING AS
A COLD FRONT MOVES ACROSS THE REGION BETWEEN 5 AND 7 PM. ONCE THIS
FRONT MOVES THROUGH...WINDS WILL DROP TO 10 TO 20 KNOTS WITH WAVES
SUBSIDING TO 1-3 FEET.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR VTZ006-009-
     011-016>019.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR VTZ002-005.
NY...FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ029>031-034.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NYZ029>031-034.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...MBH
AVIATION...MBH
HYDROLOGY...JMG
MARINE...MBH
Hazardous weather outlook, Dec 1, 3:27 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
327 AM EST WED DEC 1 2010

VTZ006-009-011-016>019-020830-
LAMOILLE-WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
327 AM EST WED DEC 1 2010

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHWEST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF WIND DAMAGE
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

NYZ029>031-034-020830-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
327 AM EST WED DEC 1 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF FLOODING
OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ002-005-020830-
WESTERN FRANKLIN-WESTERN CHITTENDEN-
327 AM EST WED DEC 1 2010

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

NYZ026>028-035-087-VTZ001-003-004-007-008-010-012-020830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-ORLEANS-ESSEX-
CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
327 AM EST WED DEC 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD RAINFALL WILL CONTINUE ACROSS THE REGION TODAY BEFORE
CHANGING TO RAIN OR SNOW SHOWERS TONIGHT BEFORE ABATING. GUSTY
SOUTH TO SOUTHEASTERLY WINDS TO 35 MPH ARE ALSO LIKELY THROUGH THE
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Eastern Clinton

When
December 1, 8:00 AM EST to 3:00 PM EST
Where
Eastern Clinton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Numerous tree branches and limbs downed by persistent and strong winds of 20 to 30 mph with gusts to 45 to 50 mph. Scattered power outages reported.

Strong Wind, Eastern Essex

When
December 1, 8:00 AM EST to 3:00 PM EST
Where
Eastern Essex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Numerous tree branches and limbs downed by persistent and strong winds of 20 to 30 mph with gusts to 45 to 50 mph. Scattered power outages reported.

Strong Wind, Northern Franklin

When
December 1, 8:00 AM EST to 2:00 PM EST
Where
Northern Franklin forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Numerous tree branches and limbs downed by persistent and strong winds of 20 to 30 mph with gusts to 55 mph. Scattered to numerous power outages reported as well as some structural and vehicle damage due to fallen trees.

Strong Wind, Southern Franklin

When
December 1, 8:00 AM EST to 2:00 PM EST
Where
Southern Franklin forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Numerous tree branches and limbs downed by persistent and strong winds of 20 to 30 mph with gusts to 55 mph. Scattered to numerous power outages reported as well as some structural and vehicle damage due to fallen trees.

Strong Wind, Western Clinton

When
December 1, 8:00 AM EST to 2:00 PM EST
Where
Western Clinton forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Numerous tree branches and limbs downed by persistent and strong winds of 20 to 30 mph with gusts to 55 mph. Scattered to numerous power outages reported as well as some structural and vehicle damage due to fallen trees.

Strong Wind, Northern St. Lawrence

When
December 1, 8:00 AM EST to 1:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Numerous tree branches and limbs downed by persistent and strong winds of 20 to 30 mph with gusts to 50 mph. Scattered to numerous power outages reported as well as some structural and vehicle damage due to fallen trees.

Strong Wind, Western Essex

When
December 1, 8:00 AM EST to 2:00 PM EST
Where
Western Essex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Numerous tree branches and limbs downed by persistent and strong winds of 20 to 30 mph with gusts to 55 mph. Scattered to numerous power outages reported as well as some structural and vehicle damage due to fallen trees.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263477, 263478, 263479, 263480, 263481, 263482, 263483.